The misuse of prescription medication and opioid-based drugs has increased significantly over the years to become a public health concern in Connecticut. This misuse or abuse includes taking these medications in higher doses than prescribed, for a purpose other than that for which it was prescribed, or taking medication that was prescribed for another person or obtained off the streets.
Opioid overdose is often characterized by a decrease in breathing rate which if not quickly addressed leads to death.
Greenwich Police are using a multi-pronged strategy to address the issue: providing life-saving efforts in the field; connecting users to addiction services; arrests of those manufacturing and distributing drugs; and education. These initiatives are being done in conjunction with partners in the medical, education and counseling fields.
Common Risk Factors for Opioid Overdose:
Mixing opioids with other drugs, particularly alcohol or sedatives
Resumption of use after a period of abstinence from opioid use, such as a release from a rehabilitation center
Elderly persons may forget that they already took their medication and accidentally re-take the same medication
Younger age, specifically the teens or early 20s exposed to peer pressure of a social environment where there is drug use
Signs of an opioid overdose
Face is extremely pale and/or clammy to the touch
Boyd is limp
Fingernails or lips have a blue or purple cast
Vomiting or making gurgling noises
Cannot be awakened from sleep or is unable to speak
Breathing in is very slow or stopped
Heartbeat is very slow or stopped
What should I do if I see an overdose?
Call 911 immediately!
Support the person’s breathing
Administer naxolone (Narcan) if you have it
Lay the person on their side once they have resumed breathing
Stay with the person until the ambulance arrives